Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 9, NWS El Paso, TX

March 17, 2022Catron County, Grant County, Sierra County, New Mexico; Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 17, 2022, 5:08 AM MDT for Catron County, Grant County, Sierra County, New Mexico; Hudspeth County, Texas. It took effect at Mar 17, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2022, 5:08 AM MDT (11:08 UTC)
In effect from
Mar 17, 2022, 11:00 AM MDT
Expired
Mar 17, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Grant County, NM, Sierra County, NM, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 118 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2022-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2022-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5048 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS84 KEPZ 171108
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
508 AM MDT Thu Mar 17 2022

...Critical Fire Weather Conditions over parts of Southwest New
Mexico and far west Texas this afternoon...

.A storm system will move across New Mexico today and that will
give us strong and gusty winds across much of the region. The
strong gusty winds will combine with min RH's in the single
digits and low teens to give us Red Flag or near Red Flag
conditions. The best chances for several hours of Red Flag
conditions will be in the Gila Region of southwest New Mexico and
in Hudspeth county in Texas. The Red Flag conditions will combine
with very dry fuels to give us critical fire weather conditions 
this afternoon. The winds will slow by early evening and should 
become light and variable after midnight.

NMZ110-TXZ056-180100-
/O.NEW.KEPZ.FW.W.0009.220317T1700Z-220318T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
508 AM MDT Thu Mar 17 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR VERY LOW RELATIVE HUMIDITY AND STRONG WINGS FOR 
FIRE WEATHER ZONES 056 AND 110...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 11 AM this
morning to 7 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 110.Fire weather zone 056.

* WIND...Westerly winds of 20 to 30 mph

* HUMIDITY...Minimum relative humidity of 7 to 12 percent.

* HIGHEST THREAT...is located in the Gila Region of New Mexico and
  for Hudspeth County in Texas.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
682 
WWUS84 KEPZ 180045
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
645 PM MDT Thu Mar 17 2022

...RED FLAG WARNING WILL EXPIRE AT 7PM...

NMZ110-TXZ056-180145-
/O.EXP.KEPZ.FW.W.0009.000000T0000Z-220318T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
645 PM MDT Thu Mar 17 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR VERY
LOW RELATIVE HUMIDITY AND STRONG WINGS FOR FIRE WEATHER ZONES
056 AND 110...

Winds will continue to subside while RH values increase.
Nevertheless fire danger will remain elevated through the evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 17, 4:23 AM MDT, 45 minutes earlier.

Area forecast discussion, Mar 17, 4:23 AM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
423 AM MDT Thu Mar 17 2022

.SYNOPSIS...
Breezy to windy conditions expected today with temperatures near
70 degrees across the lowlands. Tranquil and quiet Friday into the
first part of the weekend, with temperatures in the upper 60s to
mid 70s. Warm, windy and potentially dusty conditions develop on
Sunday as a storm system approaches. Then windy conditions and
the chance for lowland rain showers and mountain snow into early
next week.

&&

.DISCUSSION...
.SHORT TERM...
A lot to talk about for the short term forecast. Currently an upper
level trough was just beginning to push across central New Mexico.
Just off the surface we have some strong winds and those winds are
currently giving us some gusty winds at the surface which will
continue through much of the morning. The trough is a little missed
time to give us a really windy day. But we will still see strong
gusty winds this morning into the afternoon hours. Usually to get
really strong winds we need a lee side trough developing over
southeast Colorado, but the lee side trough today will develop much
further to the south, near Lubbock. Though not ideal, like the
trough timing, the lee side surface trough will be strong enough to
add to our strong winds. We should have enough winds to reach wind
advisory criteria (25 to 35 mph) for the afternoon hours for
locations mainly east of the Rio Grande. West of the river we will
see gusty winds, but they should fall just short of wind advisory
levels. The other things we will need to keep an eye on will be a
slight chance for some snow in the Sacramento Mountains. Right now
with the dry air in place and not a lot of moisture moving in with
the system, if we do see some snow in the Sacs it should not amount
to more than an inch or so at most. Snow levels today will hover
around 7,000 feet, but I do think that most locations above 7,000
feet in the Sacs will be lucky to see anything more than just some
flurries.

After yesterday's very warm temperatures, we will back today's high
temperatures down around 10 degrees from what we saw on Wednesday.
That will drop today's high temperatures back down close to seasonal
averages for this time of year.

Our gusty winds will continue into the late afternoon and early
evening hours, but they will quickly begin to drop off a little
before sunset as a back door cold front drops south through the east
plains of New Mexico and displaces our lee side surface trough even
further to the east. I can't rule out that we may see some patchy
areas of blowing dust this afternoon after it is all said and done.
The best chances for seeing the dust will be for locations south and
east of El Paso. By early evening the dust will drop down and the
winds will drop off. Cooler air will be filtering into the region
this evening and the combination of clear skies, light winds and
cooler air in place will give us low temperatures Friday morning
that will run a few degrees below average. A few lowland locations
will approach freezing temperatures (it still is winter technically
after all).

&&

.LONG TERM...
Quiet and cool, relative to average, on Friday with south to
southwest sfc winds. Expect similar conditions on Saturday with
high temps in the mid 70s.

The fun begins on Sunday as a storm system begins to impact the
area. Winds will increase in response to a tightening pressure
gradient, with the highest values along and west of the Rio.
Blowing dust will be possible during the afternoon hours as wind
speeds pick up over dust source regions in northern Mexico.
Additionally, the upper low will produce lowland rain and mountain
snow showers Sunday night into Tuesday. Healthiest accumulations
will be over the Sacramento mtns, where few to several inches of
snow will be possible when all is said and done. The highest wind
speeds will be on Monday as the winds aloft increase, and an
impressive pressure gradient sets up across the CWA. Potential
exists for at least adv level values, especially the southern half
of the area. ECMWF is suggesting some lingering energy into
Wednesday, which would produce modest precip amounts. The models
have been flirting with this idea for a few days now, but run to
run consistency is poor and so not buying this idea as of yet.
Cooler weather will dominate Monday through Wednesday with the
systems influence.

&&

.AVIATION...06Z TAF CYCLE
VFR conditions expected through the period. Wind 240-280 at
15-20G30KTS and remain breezy through the remainder of the period.
Expect a shift to 270-300 after 12Z. Winds on eastern mountain
slopes after ~4Z could be in the 20-25G35KT range with possible
AWW being needed at KELP. Winds pick back up Thursday late morning
to 280-320 at 15-20G30KTS at all terminals.

&&

.FIRE WEATHER...
An upper level storm system was moving across that region today.
This system will give us strong and gusty winds. Combined those
strong winds will very dry min RH's and we will see Red Flag or
near Red Flag conditions across much of the area today. The best
chances to have several hours of Red Flag conditions will be in
the Gila Region and in Hudspeth county. The gusty winds will drop
off before sunset this evening. We could also see some light
precipitation in the Sacramento Mountains today, which could see
some light snow above 7,000 feet, but little accumulation is
expected. We will have a cooler and calmer Friday and then warmer
on Saturday. Min RH's on Friday will be in the teens in the
lowlands and in the 20's in the mountains. On Saturday we will be
drier with only the highest elevations of the Sacramento Mountains
staying a little above 15%. Then on Sunday we will see another
upper level storm system approach the region which will give us
another windy day. Min RH's on Sunday will be near 10% in the
lowlands and in the teens in the mountains. We will likely see Red
Flag conditions on Sunday afternoon. Then for Sunday night into
Monday, we will see a slight chance for precipitation. Winds will
still be breezy on Monday, but our min RH's will be above 20% for
most locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  39  66  39 /   0   0   0   0
Sierra Blanca           66  32  61  36 /   0   0   0   0
Las Cruces              69  36  67  35 /   0   0   0   0
Alamogordo              66  32  63  35 /   0   0   0   0
Cloudcroft              39  21  43  27 /  10   0   0   0
Truth or Consequences   66  34  65  35 /   0   0   0   0
Silver City             61  34  60  34 /   0   0   0   0
Deming                  69  32  66  31 /   0   0   0   0
Lordsburg               68  32  67  32 /   0   0   0   0
West El Paso Metro      71  40  65  41 /   0   0   0   0
Dell City               67  31  62  31 /   0   0   0   0
Fort Hancock            72  34  68  36 /   0   0   0   0
Loma Linda              63  34  59  38 /   0   0   0   0
Fabens                  72  35  68  36 /   0   0   0   0
Santa Teresa            69  34  65  35 /   0   0   0   0
White Sands HQ          69  38  64  40 /   0   0   0   0
Jornada Range           68  33  63  34 /   0   0   0   0
Hatch                   69  34  66  34 /   0   0   0   0
Columbus                71  35  66  35 /   0   0   0   0
Orogrande               68  34  63  36 /   0   0   0   0
Mayhill                 51  24  55  31 /  10   0   0   0
Mescalero               49  24  53  29 /  10   0   0   0
Timberon                48  22  50  28 /  10   0   0   0
Winston                 60  21  65  23 /   0   0   0   0
Hillsboro               63  34  63  36 /   0   0   0   0
Spaceport               66  32  63  32 /   0   0   0   0
Lake Roberts            58  27  61  30 /   0   0   0   0
Hurley                  62  28  61  29 /   0   0   0   0
Cliff                   65  23  70  30 /   0   0   0   0
Mule Creek              62  32  63  24 /   0   0   0   0
Faywood                 64  33  61  34 /   0   0   0   0
Animas                  69  33  70  33 /   0   0   0   0
Hachita                 68  31  67  31 /   0   0   0   0
Antelope Wells          69  34  68  36 /   0   0   0   0
Cloverdale              65  37  66  38 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 11 AM this morning to 7 PM MDT this evening
     for NMZ412>417.

     Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for NMZ110.

TX...Wind Advisory from 11 AM this morning to 7 PM MDT this evening
     for TXZ418>424.

     Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for TXZ056.

&&

15-Brice/35-DeLizio/15
Hazardous weather outlook, Mar 16, 5:29 AM MDT, 23 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
529 AM MDT Wed Mar 16 2022

NMZ401>417-TXZ418>424-171130-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
529 AM MDT Wed Mar 16 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Breezy to windy conditions will develop this afternoon and persist
into the late evening hours. Very dry and warmer than normal
conditions, combined with the stronger winds will make for
elevated fire weather concerns this afternoon and early evening.
There could also be isolated areas of local blowing dust that
could impact travel.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Stronger winds and potentially the highest temperatures of the
year are likely for Sunday. Areas of blowing dust will likely
impact travel. In addition, wildfire danger will be elevated to
critical.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:54 AM MDTWind AdvisoryEPZOtero14 hr

Nearby

Red Flag Warnings in New Mexico, 2022Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.